Urology Annals
About UA | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionLogin 
Urology Annals
  Editorial Board | Subscribe | Advertise | Contact
Users Online: 563   Home Print this page  Email this page Small font size Default font size Increase font size


 
Table of Contents
LETTER TO EDITOR
Year : 2014  |  Volume : 6  |  Issue : 3  |  Page : 271-272  

Hemorrhagic cystitis: A rare manifestation of organophosphate poisoning


Department of Surgery, University College of Medical Sciences and Guru Teg Bahadur Hospital, University of Delhi, New Delhi, India

Date of Web Publication12-Jun-2014

Correspondence Address:
Pankaj Kumar Garg
Department of Surgery, Room No. 2207, Ward 22, Dilshad Garden, New Delhi
India
Login to access the Email id


DOI: 10.4103/0974-7796.134309

PMID: 25125910

Rights and Permissions

How to cite this article:
Jain M, Palmo D, Agrawal V, Garg PK. Hemorrhagic cystitis: A rare manifestation of organophosphate poisoning. Urol Ann 2014;6:271-2

How to cite this URL:
Jain M, Palmo D, Agrawal V, Garg PK. Hemorrhagic cystitis: A rare manifestation of organophosphate poisoning. Urol Ann [serial online] 2014 [cited 2019 Nov 21];6:271-2. Available from: http://www.urologyannals.com/text.asp?2014/6/3/271/134309

Sir,

Acute organophosphate poisoning usually presents due to excess of acetylcholine at nerve endings because of inhibition of acetylcholinesterase enzyme. Renal toxicity related to excretion of organophosphate through kidneys has been reported. Hereby, we are presenting an unusual case of organophosphate poisoning where patient presented with hemorrhagic cystitis after 5 days of ingestion of organophosphate (chlorpyrifos).

A 32-year-old gentleman, farmer by occupation, presented to us with hematuria of 1 day duration. He reported to have accidently ingested chlorpyrifos when he drank water from an empty container of insecticide (chlorpyrifos). Within few hours of intake of water from the container, he complained of uneasiness, muscle twitching, diarrhea followed by brief period of unconsciousness. He was diagnosed of acute organophosphate poisoning and managed symptomatically at some other hospital and discharged in good condition after 2 days. After 5 days of ingestion of chlorpyrifos, he presented to our emergency with complaints of hematuria, burning micturition, and retention of urine. At presentation, he was conscious, fully alert with pulse rate of 88/min, blood pressure of 122/76 mm Hg, respiratory rate of 18/min, and was afebrile. He was catheterized for retention of urine which drained 1.5 L of blood-tinged urine in urinary bag. His investigations, at admission, revealed hemoglobin of 10.1 g%, total leukocyte count of 9,700/mm 3 , blood sugar of 62 mg%, blood urea of 28 mg%, serum creatinine of 0.8 mg%, and normal serum electrolytes. His liver function test and coagulation profile were within normal limits. Urinalysis by dipstick showed no ketones or proteins. Microscopic examination of the urine showed >100 red blood cells (no dysmorphism) per high-power field and no evidence of pus cells, bacteria, or cast. Ultrasonography of the abdomen and pelvis showed normal echotexture of both the kidneys with echogenic material in the urinary bladder consistent with blood clots. Contrast-enhanced thin slice computed tomography of the urinary tract delineated diffuse thickening of urinary bladder wall and surrounding fat stranding along with thickened walls of left lower 1/3 rd of ureter suggestive of cystitis and left ureteritis. Rhabdomyolysis was also ruled out as a cause of blood-tinged urine as levels of creatine kinase, lactate dehydrogenase, and serum glutamic oxaloacetic transaminase in blood were within normal limits. The patient was diagnosed of hemorrhagic cystitis and managed conservatively with antibiotics and saline irrigation of urinary bladder. The patient was discharged after 2 weeks in good general condition.

Chlorpyrifos is one of the most commonly used organophosphate insecticides worldwide. Acute toxicity occurs when exposure occurs through inhalation, dermal, or oral ingestion. [1] It acts by phosphorylation of acetylcholinesterase enzyme at nerve endings resulting in excess of acetylcholine. Metabolic bioactivation of chlorpyrifos in liver by cytochrome P450 enzyme (Cytochrome P450 2B6) is required for its action. Chlorpyrifos is mainly eliminated from body through kidneys as metabolites (Trichloro-2-pyridinol , diethyl phosphate, and diethyl thiophosphate). [2] Symptoms of acute exposure include numbness, tingling, headache, tremors, nausea, vomiting, blurred vision, respiratory depression, and bradycardia. At higher doses, it may result in loss of consciousness, incontinence, seizures, and death. Renal toxicity related to organophosphate poisoning has been reported as rare manifestations. A rare case report of acute renal failure related to organophosphate poisoning was reported in which immune complex-related nephropathy was postulated. [3] Another case report of renal toxicity leading to crystalluria without renal failure was reported. [4] In animal studies, chlorpyrifos has been related to cloudy swelling of convoluted tubules. [5] This case is highlighted to report an unusual presentation of hemorrhagic cystitis related to chlorpyrifos poisoning which was probably related to direct toxicity of its metabolites excreted through kidneys.

 
   References Top

1.Pandit V, Seshadri S, Rao SN, Samarasinghe C, Kumar A, Valsalan R. A case of organophosphate poisoning presenting with seizure and unavailable history of parenteral suicide attempt. J Emerg Trauma Shock 2011;4:132-4.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.CDC. Third National Report on Human Exposure to Environmental Chemicals; U.S. Department of Health and Human Services, Centers for Disease Control and Prevention, Atlanta. 2005. p. 349-77.  Back to cited text no. 2
    
3.Albright RK, Kram BW, White RP. Malathion exposure associated with acute renal failure. JAMA 1983;250:2469.  Back to cited text no. 3
    
4.Wedin GP, Pennente CM, Sachdev SS. Renal involvement in organophosphate poisoning. JAMA 1984;252:1408.  Back to cited text no. 4
    
5.Mikhail TH, Aggour N, Awadallah R, Boulos MN, El-Dessoukey EA, Karima AI. Acute toxicity of organophosphorus and organochlorine insecticides in laboratory animals. Z Ernahrungswiss 1979;18:258-68.  Back to cited text no. 5
[PUBMED]    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1035    
    Printed36    
    Emailed0    
    PDF Downloaded202    
    Comments [Add]    

Recommend this journal